Feb. 18, 2005 — The U.S. Food and Drug Administration (FDA) and Wyeth Pharmaceuticals, Inc., have warned healthcare professionals via letter that use of promethazine HCl (Phenergan) tablets and rectal suppositories is contraindicated in pediatric patients younger than two years due to the potential for respiratory depression and death, according to an alert sent yesterday from MedWatch, the FDA's safety information and adverse event reporting program.
Caution is advised when administering promethazine to children aged two years and younger.
The FDA has received postmarketing reports of respiratory depression and apnea (including fatalities) associated with a wide range of weight-based doses of promethazine in children younger than two years.
Because these adverse events are not directly related to individualized weight-based dosing, promethazine should be administered with caution and at the lowest effective dose for pediatric patients aged two years and older. Concurrent administration of other drugs with the potential for respiratory depression should be avoided.
Promethazine is indicated for use in treating hypersensitivity reactions and as an antiemetic and/or sedative in various settings. It may also be used as an adjunct to meperidine or other analgesics for control of postoperative pain.
The FDA notes that antiemetics are not recommended for the treatment of uncomplicated vomiting in pediatric patients; use of these agents should be limited to prolonged vomiting of known etiology.
Use of promethazine should be avoided in pediatric patients with signs and symptoms suggestive of Reye's syndrome or other hepatic diseases, because its extrapyramidal effects may be confused with central nervous system signs of undiagnosed primary disease.
Adverse events related to use of promethazine should be reported to the FDA's MedWatch program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.
Reviewed by Gary D. Vogin, MD
Medscape Medical News © 2005 Medscape
Cite this: Yael Waknine. Phenergan May Cause Pediatric Respiratory Depression, Death - Medscape - Feb 18, 2005.